Virginia, 2016

Flood in Virginia, August 5, 2016

August 5, 2016 · NWS RNK · 1 event in 1 county or zone

Thunderstorms dropped 1 to 3 inches of rain in a few hours southwest of Rocky Mount causing minor flooding and damaging a road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms dropped 1 to 3 inches of rain in a few hours southwest of Rocky Mount causing minor flooding and damaging a road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 5, 9:39 PM EST, 16 minutes earlier.

Area forecast discussion, Aug 5, 9:39 PM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1039 PM EDT Fri Aug 5 2016

.SYNOPSIS...
An upper level disturbance will move east through the region
this evening, maintaining the threat for showers and
thunderstorms through sunset. A cold front is expected to
approach the area on Saturday before stalling over, or just to the
south of the region on Sunday. Additional showers and thunderstorms
will precede and accompany this front.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 1030 PM EDT Friday...

00Z sounding from RNK had a 1.7 inch precipitable water. No
change in tropical air mass overnight with surface dew points
remaining muggy in the mid 60s to lower 70s.

Models indicate a break overnight with little or no precip threat
after midnight. Already seeing a trend of diminishing coverage and
intensity of precipitation as of 10PM. If we do see any clearing,
it will likely contribute to areas of fog and stratus.

For Saturday will be watching the approach of a cold front. This
front is currently crossing the Ohio Valley and is associated with
its own shower/storm activity. Some of the models indicate debris
cloudiness and showers from this feature potentially reaching our
southeast WV counties by daybreak, but the greater threat will
come once we heat back up with increasing instability feeding new
development Saturday afternoon.

With cold front slated to arrive during peak heating Saturday
afternoon/evening, and PWATS surging back toward 2.0 inches
across much of the CWA by this time along with ample heating
boosting temperatures well into the 80s and even lower 90s
Piedmont, scattered to numerous thunderstorms are expected to
accompany the front. Instability parameters are fairly healthy and
suggest some potential for pulse severe, although the dynamics
overall are rather weak. A few pulse severe storms cannot be
ruled out in the 20Z/4PM to 02Z/10PM time frame Saturday
afternoon/evening. The freezing level will be quite high, so the
main concern will be damaging wet downbursts. The convective
activity should diminish fairly quickly with the loss of daytime
heating, but may linger into the warmer more unstable Piedmont
areas until closer to midnight.

Given the high PWATS and some potential for brief training of
cells along the boundary given the flow aloft being parallel to
the boundary, locally heavy rainfall will once again be a concern.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 330 PM EDT Friday...

The upper level pattern will feature a ridge through the mid section of
the country with a trof pulling out of the northeastern us, allowing
for building heights aloft through the first part of next week. The
slow moving frontal boundary will gradually push just southeast of the
region before washing out, allowing for decreasing precipitation
chances Saturday night. high pressure will then build in from the upper
midwest, ultimately establishing a transient wedge down the eastern
seaboard. So after a brief break, deep and moist east/southeast flow
will become reestablished and bring wet upslope conditions especially
along the southern portion of the Blue Ridge with high temperatures
trending to below normal levels.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 330 PM EDT Friday...

Broad riding will continue aloft while high pressure at the surface
takes up residence off the coast. This will allow for a resumption of
the warm and humid pattern that has been in place for much of the
summer. High temperatures will trend up toward seasonal normals and our
chances for afternoon showers/storms/downpours will be increasing
through the end of the week as a weak and diffuse frontal boundary
approaches from the northwest.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
As of 215 PM EDT Friday...

Moisture laden airmass will contribute to numerous showers and
embedded thunderstorms throughout the central appalachians through
sunset today. Loss of daytime heating will then allow activity to
diminish. Until then expect periods of heavy rain with temporary
VSBY restrictions of 1SM associated with +TSRA. Cigs will also
bounce up and down with areas of MVFR and ocnl IFR. Even after the
showers weaken with loss of daytime heating, areas of low cigs and
vsbys will persist due to stratus and fog.

Extended aviation discussion...

A warm and unstable air mass is expected on Saturday as a cold
front approaches from the northwest. Showers and thunderstorms
will become more probable again by Saturday afternoon - along with
typical flight restrictions down into at least the MVFR range in/near
some of the stronger storms.

There remains a question as to how far south the cold front will
advance through our region, and how much dry air can infiltrate
in its wake as higher pressure builds in from the north. Given
recent history, the forecast will reflect a front that either
does not make it through Virginia, or stalls in northern North
Carolina. Therefore, anticipate better chances of showers/storms
and sub-VFR flight conditions to persist across at least the
southern portions of the area into Tuesday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...AMS/PM
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...AMS/PM
Hazardous weather outlook, Aug 5, 2:47 PM EST, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT FRI AUG 5 2016

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-061000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
347 PM EDT FRI AUG 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAVY DOWNPOURS IN SHOWERS AND THUNDERSTORMS MAY PRODUCE SOME
LOCALIZED FLOODING INTO THIS EVENING. OTHERWISE THE PROBABILITY
FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND IN
ADVANCE OF A COLD FRONT SATURDAY AFTERNOON AND EVENING. LOCALLY
HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THESE THUNDERSTORMS.

FOR THE REMAINDER OF THE PERIOD SUNDAY THROUGH THURSDAY...THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 5, 4:41 PM EST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
541 PM EDT FRI AUG 5 2016

WVZ042-052230-
MERCER-
541 PM EDT FRI AUG 5 2016

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT SOUTHWESTERN MERCER
COUNTY WHERE TWO INCHES OF RAIN HAS ALREADY FALLEN...

AT 540 PM EDT...A THUNDERSTORM WITH HEAVY RAIN WAS LOCATED OVER
MATOAKA... MOVING SOUTHEAST AT 15 MPH. UP TO TWO INCHES OF RAIN HAS
ALREADY FALLEN...AND ADDITIONAL RAINFALL COULD LEAD TO MINOR
FLOODING.

LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
PRINCETON...
MATOAKA...
MONTCALM...
AND CERES.

THIS INCLUDES THE FOLLOWING LOCATION MERCER COUNTY AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3742 8131 3741 8129 3742 8128 3744 8129
      3744 8130 3746 8129 3734 8100 3728 8111
      3726 8118 3737 8135
TIME...MOT...LOC 2140Z 298DEG 13KT 3740 8129

PW
Special weather statement, Aug 5, 6:09 PM EST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
709 PM EDT FRI AUG 5 2016

VAZ014-017-022-033-060000-
MONTGOMERY-FLOYD-ROANOKE-FRANKLIN-
709 PM EDT FRI AUG 5 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN
ROANOKE...NORTHWESTERN FRANKLIN...NORTHEASTERN FLOYD AND
SOUTHEASTERN MONTGOMERY COUNTIES...

AT 708 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PILOT...MOVING
EAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BLACKSBURG...
SALEM...
CHRISTIANSBURG...
SHAWSVILLE...
AND PILOT.

THIS INCLUDES THE FOLLOWING LOCATION VIRGINIA TECH.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3701 8045 3725 8044 3726 8005 3696 8000
TIME...MOT...LOC 2308Z 270DEG 24KT 3709 8035

AS
Special weather statement, Aug 5, 6:16 PM EST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
716 PM EDT FRI AUG 5 2016

VAZ058-059-060015-
CHARLOTTE-HALIFAX-
716 PM EDT FRI AUG 5 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CHARLOTTE
AND HALIFAX COUNTIES...

AT 715 PM EDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR VIRGILINA...
MOVING NORTH AT 25 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SOUTH BOSTON...
HALIFAX...
CLOVER...
REDOAK...
AND INGRAM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF YOU ARE ON OR NEAR JOHN H KERR RESERVOIR...GET OUT OF THE WATER
AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3688 7850 3670 7865 3666 7861 3669 7865
      3669 7868 3668 7870 3659 7871 3656 7874
      3654 7873 3654 7892 3663 7919 3706 7909
      3704 7902 3703 7901 3704 7900 3693 7848
TIME...MOT...LOC 2315Z 193DEG 21KT 3661 7883

AS
Special weather statement, Aug 5, 7:46 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
846 PM EDT FRI AUG 5 2016

VAZ033-034-044-060145-
BEDFORD-PITTSYLVANIA-FRANKLIN-
846 PM EDT FRI AUG 5 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN
PITTSYLVANIA...NORTHEASTERN FRANKLIN AND SOUTHWESTERN BEDFORD
COUNTIES...

AT 845 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WIRTZ...MOVING
EAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...
PENHOOK...
CALLANDS...
MONETA...
AND NORTHWEST SMITH MOUNTAIN LAKE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF YOU ARE ON OR NEAR SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3684 7964 3685 7965 3701 7998 3718 7991
      3718 7990 3721 7988 3722 7985 3714 7939
      3706 7944 3706 7940 3709 7940 3711 7937
      3712 7938 3712 7935 3714 7934 3712 7932
      3679 7954
TIME...MOT...LOC 0045Z 290DEG 12KT 3707 7986

AS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Franklin

When
August 5, 9:55 PM EST to 10:55 PM EST
Where
Franklin County, 2.92 mi NW of Waidsboro to 2.99 mi NW of Waidsboro
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.974, -79.993

There was a partial washout of 6 Mile Post Road although no other flooding was reported. A CoCoRaHS gage 3.6W of Rocky Mount measured 3.09 inches ending at 12z on the 6th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657568.